Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 31, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 3, 1998, 5:29 PM CDT for Stanton County, Kansas. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 1998, 5:29 PM CDT (22:29 UTC)
- Expired
- May 3, 1998, 6:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 161 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 5:30 PM CDT | Hail 1.25 | Big Bow, KS | |
| May 3, 5:32 PM CDT | Hail 0.88 | Big Bow, KS | |
| May 3, 5:40 PM CDT | Hail 0.88 | Manter, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1898 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
698 WUUS1 KDDC 032225 RRA SVRDDC KSC187-032315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 529 PM CDT SUN MAY 3 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN STANTON COUNTY IN SOUTHWESTERN KANSAS * UNTIL 615 PM CDT * AT 527 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTH OF JOHNSON MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF NORTHERN STANTON COUNTY THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. ORGLER/MCAVOY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:55 AM CDT, 14 hours 34 minutes earlier.
Area forecast discussion, May 3, 2:55 AM CDT, 14 hours 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED /.DDC/ LINE NATIONAL WEATHER SERVICE DODGE CITY KS 255 AM CDT SUN MAY 03 1998 FAIRLY QUIET PATTERN AHEAD FOR THE MAIN PART OF THE FORECAST PACKAGE. 06Z SFC ANALYSIS SHOWED HIGH PRESSURE CENTERED OVER WESTERN NEBRASKA WITH THE HIGH CONTINUING TO DRIFT TO THE SOUTH. THIS HIGH WILL BE THE MAIN INFLUENCE FOR OUR WEATHER TODAY AND TONIGHT. CANNOT ARGUE WITH GUIDANCE VALUES FOR TODAYS HIGHS AS THEY ARE ALL PRETTY SIMILAR. THE HIGH WILL SLIDE JUST TO THE EAST OF THE AREA BY THIS EVENING. WINDS ALREADY COMING AROUND TO THE SOUTHEAST IN THE WESTERN PORTION OF THE CWA AND THE EASTERN PORTION SHOULD SEE THE WINDS SHIFT BY SUNSET. THE CLOUDS THAT ARE CURRENTLY DRIFTING ACROSS THE SOUTHWEST COUNTIES SHOULD BE GONE SHORTLY AFTER SUNRISE. SKIES WILL REMAIN CLEAR TONIGHT...BUT SOUTH WINDS SHOULD HELP KEEP TEMPS RIGHT AROUND NORMAL...MAYBE JUST A LITTLE BELOW GUIDANCE. ONLY CONCERN FOR THIS FORECAST COMES ON MONDAY. TROF MOVES INTO THE AREA DURING THE DAY...BUT GOOD DYNAMICS REMAIN TO THE WEST OF THE AREA UNTIL LATER IN THE DAY AS A COLD FRONT MOVES TOWARD THE REGION FROM THE NORTH. RIGHT NOW IT APPEARS THAT EVERYTHING WILL NOT COME TOGETHER TO PRODUCE ANY POSSIBLE CONVECTION UNTIL THE NIGHTTIME PERIOD...SO WILL LEAVE ANY MENTION OUT FOR MONDAY AND JUST LEAVE IT IN THE EXTENDED. TEMPS MONDAY SHOULD BE A LITTLE WARMER WITH SOUTH FLOW CONTINUING. .DDC...NONE. DDC 075/048 080/052 074 00- GCK 076/047 081/051 075 00- EHA 078/046 084/052 077 00- LBL 077/046 083/053 076 00- HYS 073/047 080/050 073 00- P28 076/050 082/052 078 00- PARKIN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 5:07 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 48 min |
| May 3, 5:40 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.